Muscle Pain with all inhalers

I was told 3 years ago that I have asthma. I have problem breathing when I walk or if the weather is humid. The doctor gave seabri it really was not helping so he started me on other inhalers that gave me leg cramps. He put me on "anoro" that gave such muscle pain in my arms legs and neck that I could not move. Was of all inhalers and asthma meds for a month before the pain went away. The I was put back on symbicort which gave me the same muscle pains and now I have been of my meds again for a month and the pain has not gone yet if anything it is getting worst. Got muscle relaxant and pain killers nothing helps

Does anyone have the same problem and if yes how can we stop the pain.

8 Replies

oldest โ€ข newest
  • A number of people on forums mention muscle cramps as a side effect of the long acting beta agonist (LABA) found in the combination preventer. Symbicort uses formoterol for this. I also had them but for me relatively minor, not as bad as the asthma.

    Simple suggestion: Switch to a different LABA the side effect my be lessened or eliminated. Try Advair.

    If no improvement after 7-14 days then also look into potassium or magnesium supplements. They can also test your electrolyte levels. But personally I think electrolytes is a long shot, unless you do not have a varied and healthy diet. Right now I'm controlled with Qvar only, so that's the ultimate thing to see if you can control with a little higher dose of ICS and no LABA (Qvar is labelled up to 320 by the way). But I would not stop the LABA without talking to the doctor since cramps are better than a hospital visit for sure.

  • Thankx, I used advair did not help my asthma. My problem with all the different inhailers that I used is that I can't move. For the last month I can't walk at all and can hardly move my arms, can hardly turn my had without crying out in pain. My problem started when the doctor put me on ANORO. That was the first time I ended up with crippling pain and after that all other inhailers gave me the same problem including my rescue inhailer.

  • The AORO website says it is not for use with asthma it is for COPD. Try Fostair or see if you can just take Qvar without a LABA and stay controlled. Sorry this happened to you, you need to call the doctor.

  • I am on Symbicort and have had the same problem, at times very severely, with cramps goimg on for hours. That has only happened once or twice, and at the time I could have chopped my legs off. It is a bit better now, possibly because one of my non-asthma meds has been changed, so it is now just down to the Symbicort.

    In addition to what has been said already, I have found the following can help: I take almonds daily for magnesium; make sure I drink enough water - cramp is worse if dehydrated; make sure I sit on chairs suitable for me. Particularly important is that the chair doesn't press into the back of my thigh, so it needs to be low enough as I have short legs. Becoming aware of that has made a very big difference; the time when it was at its very worst and kept me awake for hours at night, in the end, in desperation, I put my legs up against the wall and that miraculously released it. I couldn't sleep that way, though, but having mangaged to stop it entirely, for a moment helped it all to calm down.

    Best of luck finding what medications that work better, and finding 'tricks' that eases it for you.

  • Thankx, My problem with all the different inhailers that I used is that I can't move. For the last month I can't walk at all and can hardly move my arms, can hardly turn my had without crying out in pain. My problem started when the doctor put me on ANORO. That was the first time I ended up with crippling pain and after that all other inhailers gave me the same problem including my rescue inhailer.

  • That sounds really bad! Best of luck!

  • I get awful leg cramps, feet arches, calf and hips with symbicort and the seretide I'm on now but prefer to breath so put up with it. Went a few weeks ago to check my potassium but it was just iron that was really low. He gave me Quinine tabs for 6 weeks then You stop for a break and if cramp comes back then you can restart it. Just finishing my 4th week of that and 3rd of iron and they are 80% better. Hope it continues.

  • Symbicort & one other [?] gave me truly awful leg cramps - I described it as the devil crushing my calves & trying to pull me backwards as I tried to walk. Dramatic!!! One other inhaler [again can't remember name] made talking really raspy. Back to QVAR & no known side-effects, unless I can blame it on weight gain & bad hair loss....

    I take a daily calcium & magnesium supplement. Seeing consultant in 3 weeks, will mention quinine if he talks about other meds.

You may also like...